[Skip to Content]
[Skip to Content Landing]
Other
July 1953

NEURAL TOXICITY IN TUBERCULOUS PATIENTS TREATED WITH ISONIAZID (ISONICOTINIC ACID HYDRAZIDE)GEORGE D. GAMMON, M.D. FRANK W. BURGE, M.D. AND GERALDINE KING, M.D. PHILADELPHIA

AMA Arch NeurPsych. 1953;70(1):64-69. doi:10.1001/archneurpsyc.1953.02320310070005
Abstract

IN THIS communication is reported a new syndrome of neural toxicity encountered in a group of tuberculous patients under treatment with isoniazid (isonicotinic acid hydrazide). Although foreshadowed, perhaps, in some of the few papers on the use of the drug in humans, the fully developed syndrome apparently has not previously been encountered or described, and no suggestion of it has appeared in the animal toxicity studies. The patients all had advanced pulmonary tuberculosis and had received a large quantity of the drug. We have examined in detail 14 patients from a larger group of 46 with similar complaints observed in a series of 408 patients receiving the drug.

The first complaint was that of a sense of numbness, or lack of feeling, and a tingling, "pins and needles," sensation in the toes and feet, as though the extremity had "been asleep" or was "thawing out from cold." If the drug

×